Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2001, 11:16 PM CDT for Washington County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 11:16 PM CDT (04:16 UTC)
- Expired
- May 10, 2001, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, NE
The radar
The Omaha radar (KOAX), 29 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:38 PM CDT | Hail 0.75 | Blair, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 100416 SVROMA NEC177-100500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1116 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA * UNTIL MIDNIGHT CDT * AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLAIR...OR ABOUT 20 MILES NORTH OF OMAHA. MOVEMENT WAS EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... BLAIR FORT CALHOUN FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOdORS. LAT...LON 4164 9634 4142 9638 4141 9597 4168 9612 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, May 9, 3:10 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 310 PM CDT TUE MAY 8 2001 FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF HEAVY RAINS THRU THU. SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL CAPE...A LTL OVR 100 J/KG. MSTR WAS DEEPER AT TOP...CU WAS ALSO STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO BE TRANSPORTED N. THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT 20A WAS APPROACHING A YKN-ODX LINE. QUESTIONS WERE HOW LONG AND HOW FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED THRU NERN NEBR DROPPG DWPTS INTO UPR 40S. DIURNAL BACKING OF SFC WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT WOULD DELAY ONSET A LTL. NEXT...ONCE CONVECTION GOT GOING...HOW FAR S...IF AT ALL...WOULD IT PUSH FNT SWD. STILL EVEN IF DEEPER MSTR DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND LATEST RUC NOW POINTS TO CNTRL NEBR. 12Z MODELS WERE CONSISTENT WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE DIFFERENCES IN FNTL PSN AND QPF. MOST NOTABLE WAS QPF DIFFERENCE BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM. AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED KEEPING PCPN N OF FCST AREA OVERNGT. IF CONVECTION WOULD INDEED DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN THREAT FOR PARTS OF THE AREA. USING COMPROMISE BTWN AVN AND ETA WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH ATTM. WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT. PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD. FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR WITH TEMPS SIMILAR TO THOSE OF TDA. RAISED HIGHS CNTRL/S TO GUID OR A LTL WARMER. ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S. SO UPPED POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S LATE AFTN INTO EVENING. MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM. WILL USE COMP IN GUID TEMPS FOR HIGHS. .OMA...NONE CHERMOK
In the hours before
Local storm report, May 9, 8:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 2 E BEEMER NE 1.75 INCH HAIL
05/09/01 CUMING REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM 1 S BLENCOE IA 55 MPH TSTM GUST
05/09/01 MONONA REPORTED BY MEDIA.
0656 PM BLENCOE IA 75 MPH TSTM GUST
05/09/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM CASTANA IA 60 MPH TSTM GUST
05/09/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0709 PM CLARKSON NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY STORM
SPOTTER.
0711 PM 3 W WEST PT NE 1.75 INCH HAIL
05/09/01 CUMING REPORTED BY STORM
SPOTTER.
HAIL FROM 3
MILES WEST OF WESTPOINT
TO
WESTPOINT.
0711 PM CLARKSON NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0711 PM HOWELLS NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
HAIL FROM
1911 TO 1922. LOTS OF
HAIL
AT INTERSECTION
OF HIGHWAYS 15 AND 91.
0722 PM 1 N SNYDER NE 1 INCH HAIL
05/09/01 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
HAIL 1922
TO 1925.
0730 PM DODGE NE 1.5 INCH HAIL
05/09/01 DODGE REPORTED BY STORM
SPOTTER.
0759 PM 2 S NICKERSON NE 65 MPH TSTM GUST
05/09/01 DODGE REPORTED BY
MEDIA.
INFLOW WINDS OF
60 TO 70 MPH FROM
THE
SOUTH.
0800 PM SCHUYLER NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0802 PM SCRIBNER NE 1 INCH HAIL
05/09/01 DODGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0820 PM 7 NW FREMONT NE TORNADO
05/09/01 DODGE REPORTED BY
MEDIA.
POSSIBLE TORNADO.
0828 PM SCHUYLER NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0836 PM 1 W FREMONT NE TOoRNADO
05/09/01 DODGE REPORTED BY MEDIA.Local storm report, May 9, 9:03 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
903 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 2 E BEEMER NE 1.75 INCH HAIL
05/09/01 CUMING REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM 1 S BLENCOE IA 55 MPH TSTM GUST
05/09/01 MONONA REPORTED BY MEDIA.
0656 PM BLENCOE IA 75 MPH TSTM GUST
05/09/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM CASTANA IA 60 MPH TSTM GUST
05/09/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0709 PM CLARKSON NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY STORM
SPOTTER.
0711 PM 3 W WEST PT NE 1.75 INCH HAIL
05/09/01 CUMING REPORTED BY STORM
SPOTTER.
HAIL FROM 3 MILES WEST OF
WESTPOINT TO WESTPOINT.
0711 PM CLARKSON NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0711 PM HOWELLS NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
HAIL FROM 1911 TO 1922.
LOTS OF HAIL AT INTERSECTION
OF HIGHWAYS 15 AND 91.
0722 PM 1 N SNYDER NE 1 INCH HAIL
05/09/01 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
HAIL 1922 TO 1925.
0730 PM DODGE NE 1.5 INCH HAIL
05/09/01 DODGE REPORTED BY STORM
SPOTTER.
0759 PM 2 S NICKERSON NE 65 MPH TSTM GUST
05/09/01 DODGE REPORTED BY MEDIA.
INFLOW WINDS OF 60 TO
70 MPH FROM THE SOUTH.
0800 PM SCHUYLER NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0802 PM SCRIBNER NE 1 INCH HAIL
05/09/01 DODGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0820 PM 7 NW FREMONT NE TORNADO
05/09/01 DODGE REPORTED BY
MEDIA.
POSSIBLE TORNADO.
0828 PM SCHUYLER NE 1.75 INCH HAIL
05/09/01 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0836 PM 1 W FREMONT NE TORNADO
05/09/01 DODGE REPORTED BY MEDIA.Local storm report, May 9, 9:45 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM TURIN IA 60 MPH TSTM GUST
05/09/01 MONONA REPORTED BY PUBLIC.
0749 PM FREMONT ARPT NE 60 MPH TSTM GUST
05/09/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
0853 PM 5 N ARLINGTON NE WIND DAMAGE
05/09/01 WASHINGTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
TWO TREES
DOWN. 3/4 INCH SIZE
HAIL.
0906 PM 3 W BENNINGTON NE .88 INCH HAIL
05/09/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR.
HIGHWAY 31
AND BENNINGTON
ROAD.
PEA AND NICKEL
SIZE HAI COVERING
THE
GROUND.
0932 PM OMAHA NE .75 INCH HAIL
05/09/01 DOUGLAS REPORTED BY STORM
SPOTTER.
50TH AND CORBY.
0934 PM 4 S FT CALHOUN NE .75 INCH HAIL
05/09/01 WASHINGTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 9, 10:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM OMAHA NE .75 INCH HAIL
05/09/01 DOUGLAS REPORTED BY
PUBLIC.
108TH AND FORT
STREET.
0937 PM 7 NW NORTH BEND NE .75 INCH HAIL
05/09/01 DODGE REPORTED BY PUBLIC.
0948 PM 12 NE SCHUYLER NE 1 INCH HAIL
05/09/01 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1012 PM FREMONT NE .75 INCH HAIL
05/09/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
1020 PM FREMONT NE 1.75 INCH HAIL
05/09/01 DODGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1025 PM OMAHA NE .75 INCH HAIL
05/09/01 DOUGLAS REPORTED BY
PUBLIC.
108TH AND FORT
STREET.Local storm report, May 9, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1047 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM OMAHA NE .75 INCH HAIL
05/09/01 DOUGLAS REPORTED BY PUBLIC.
108TH AND FORT STREET.
0937 PM 7 NW NORTH BEND NE .75 INCH HAIL
05/09/01 DODGE REPORTED BY PUBLIC.
0948 PM 12 NE SCHUYLER NE 1 INCH HAIL
05/09/01 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1012 PM FREMONT NE .75 INCH HAIL
05/09/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
1020 PM FREMONT NE 1.75 INCH HAIL
05/09/0n1 DODGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 9, 10:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM TURIN IA 60 MPH TSTM GUST
05/09/01 MONONA REPORTED BY PUBLIC.
0749 PM FREMONT ARPT NE 60 MPH TSTM GUST
05/09/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
0853 PM 5 N ARLINGTON NE WIND DAMAGE
05/09/01 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL
TWO TREES DOWN.
3/4 INCH HAIL.
0906 PM 3 W BENNINGTON NE .88 INCH HAIL
05/09/01 DOUGLAS REPORTED BY HAM
RADIO OPERATOR.
HIGHWAY 31 AND BENNINGTON
ROAD. PEA AND NICKEL SIZED
HAIL COVERED THE GROUND.
0932 PM OMAHA NE .75 INCH HAIL
05/09/01 DOUGLAS REPORTED BY STORM
SPOTTER.
50TH AND CORBY.
0934 PM 4 S FT CALHOUN NE .75 INCH HAIL
05/09/01 WASHINGTON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:12 PM CDT | Tornado Warning | OAX | Cuming, Dodge | 48 min |
| May 9, 7:20 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 25 min |
| May 9, 7:27 PM CDT | Tornado Warning | OAX | Colfax, Platte | 33 min |
| May 9, 7:28 PM CDT | Tornado Warning | OAX | Colfax | 62 min |
| May 9, 7:40 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 65 min |
| May 9, 7:52 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 53 min |
| May 9, 8:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 55 min |
| May 9, 8:24 PM CDT | Tornado Warning | OAX | Dodge | 36 min |
| May 9, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 30 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 45 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 63 min |
| May 9, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 52 min |
| May 9, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 34 min |
| May 9, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 43 min |
| May 9, 10:02 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 9, 10:13 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 62 min |
| May 9, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| May 9, 10:48 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| May 9, 10:49 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 41 min |
| May 9, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 62 min |
| May 10, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.